Iowa, 2021

Damaging Winds in Iowa, August 25, 2021

August 25, 2021 · NWS OAX · 2 events in 2 counties and zones

A cold front helped initiate severe weather across southwest Iowa leading to wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front helped initiate severe weather across southwest Iowa leading to wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 25, 12:00 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 25, 12:00 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
100 AM CDT Wed Aug 25 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 346 PM CDT Tue Aug 24 2021

Main forecast concern going forward remains heat and shower/storm
chances. Early afternoon analysis showed an outflow boundary along a
line including Columbus, NE, to Harlan, IA. Additional sporadic
showers and storms were developing along said boundary through much
of the day as well as just ahead of some weak shortwave energy
sliding through north-central Nebraska. For tonight, expect
additional development along an incoming cold front as a low level
jet strengthens and a slightly stronger shortwave moves in
(currently seen in northeast Colorado). Latest guidance suggests
MUCAPE values of right around 2000 J/kg on either side of midnight,
roughly when initiation is progged by most short term CAMs. That
said, tend to lean toward slightly earlier initiation given the
aforementioned incoming shortwave energy and low level jet. In that
case, would expect a little bit more instability, but deeper layer
shear still looks fairly weak, so not anticipating much in the way
of storm organization. Still, can't rule out some stronger to severe
storms along the boundary, given favorable low level shear and
decent instability. Damaging wind and localized heavy rain would
likely be the main threats.

The aforementioned cold front will remain oriented roughly west to
east near or across the area through the next several days,
providing a focus for more thunderstorm potential each day. Expect
sufficient instability for stronger to severe storms through at
least Thursday, with shear likely being the main question mark in
regards to a more widespread severe weather threat.

Regarding heat, clouds and showers have kept heat index values in
check across northeast Nebraska, so elected to cancel portion of the
Heat Advisory. For Wednesday, the front looks to remain over far
southern portions of the forecast area, keeping most under easterly
to northeasterly surface flow. Still looks to be warm, but not quite
as favorable for Heat Advisory criteria, at least for areas north of
the boundary. Clouds/showers/storms could limit heat as well, so
confidence in temperature forecast isn't super high. For now, going
with a Heat Advisory for those areas south of the boundary where
winds are more likely to be southerly.

Heat looks to continue into at least Saturday, with widespread highs
in the 90s and heat index values over 100, though boundary location
and associated clouds/precip will play a large role each day.
Eventually expect the front to sweep through the area and provide at
least some brief relief Sunday/Monday, as high temperatures look to
"only" be in the 80s those days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 100 AM CDT Wed Aug 25 2021

Ongoing sub-severe to severe storms affecting the KOMA-KLNK
corridor at present. Surrounding observation sites indicating
ceilings lowering into IFR and MVFR categories with the strongest
convection, with winds 15-20G25-35kts. Based on convective
allowing models, HRW FV3 & NSSL HRRR appear to have the best
handle on convection timing and evolution. Expect storms to
persist into the early morning hours as H8 LLJ helps to sustain
storms. For now, kept mention of at least VCTS at KOMA and KLNK
through 08z. Improving conditions expected by 10-11z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ066-068-078-088>093.

IA...None.
&&

DISCUSSION...CA
AVIATION...Fortin
Hazardous weather outlook, Aug 24, 8:24 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
924 PM CDT Tue Aug 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
924 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms will continue over parts of eastern Nebraska into
western Iowa into the overnight hours. A few storms will be
capable of producing damaging winds and hail up to around 1 inch
diameter, with the greatest threat after 10 PM.

Heat index values over 100 are expected across parts of southeast
Nebraska Wednesday afternoon. A heat advisory will be in effect
from noon through 8 PM.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

There will be periodic chances for thunderstorms across the area
from Wednesday evening into the weekend. Some strong to severe
storms will be possible at times.

Hot afternoon temperatures will continue from Wednesday into
Friday, with some slight cooling for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected to be needed today or tonight.

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
August 25, 12:45 AM CST
Where
Mills County, 2.81 mi N of Silver City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -95.640

Public reported large tree limbs blown down.

Thunderstorm Wind, Fremont

When
August 25, 12:55 AM CST
Where
Fremont County, 1.48 mi NNW of Mc Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -95.810

Trained spotter reported an estimated wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982659, 982660.